Colorado, 2011

Winter Storm and Winter Weather in Colorado, March 28, 2011

March 28, 2011 · NWS BOU · 3 events in 2 counties and zones

An early spring snowstorm brought heavy snow to portions of the North-Central Mountains. 5 inches at Winter Park Ski Area, 12 inches at Copper Mountain, 11 inches at Loveland Ski Area, 10 inches at Jones Pass, 9 inches at Columbine SNOTEL with 8 inches at Arapahoe Basin, Silverthorne and Zirkel SNOTEL.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

An early spring snowstorm brought heavy snow to portions of the North-Central Mountains. Storm totals included: 16 inches at Breckenridge Ski Area, 14 inches at Keystone Ski Area, 13.5 inches at Winter Park Ski Area, 12 inches at Copper Mountain, 11 inches at Loveland Ski Area, 10 inches at Jones Pass, 9 inches at Columbine SNOTEL with 8 inches at Arapahoe Basin, Silverthorne and Zirkel SNOTEL.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 28, 2:20 AM MST, 9 hours 9 minutes earlier.

Area forecast discussion, Mar 28, 2:20 AM MST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
320 AM MDT MON MAR 28 2011

.SHORT TERM...A DISTURBANCE OVER NWRN CO WILL MOVE ACROSS THE AREA
THIS MORNING WITH SOME DECENT QG ASCENT AND FAVORABLE LAPSE RATES.
THE NAM...RUC AND HRRR ARE PRETTY CONFIDENT THAT A BAND OF PCPN WILL
DEVELOP BY 12Z FM JUST NORTH OF DENVER TO THE WYOMING BORDER AND
THEN PUSH EASTWARD ACROSS THE PLAINS THRU THE LATE MORNING HOURS.
WET BULB ZEROS FROM SOUNDINGS SHOW TEMPS WILL BE COLD ENOUGH FOR
PCPN TO FALL MOSTLY AS SNOW.  NOT OUT OF THE QUESTION SOME SPOTS
COULD GET AN INCH OR TWO OF SNOW THRU LATE MORNING MAINLY ON GRASSY
SURFACES.  MEANWHILE FROM DENVER SOUTH TO THE PALMER DIVIDE CHC OF
PCPN LOOKS TO BE LOWER THRU THE MORNING HOURS.  IN THE MTNS SHOULD
CONTINUE TO SEE PERIODS OF SNOW THRU THE DAY DUE TO FAVORABLE
OROGRAPHICS AND DECENT LAPSE RATES.

FOR THIS AFTN WILL SEE A SFC LEE TROUGH ALONG THE FRONT RANGE WITH
GUSTY WINDS DEVELOPING IN AND NR THE FOOTHILLS WHILE OVER THE PLAINS
THEY WILL BE MORE SELY.  APPEARS ENOUGH MOISTURE COMBINED WITH
DECENT LAPSE RATES WILL ALLOW FOR SOME SCT -SHRA TO REDEVELOP BY
LATE AFTN OVER THE PLAINS.  HIGHS THIS AFTN SHOULD BE IN THE LOWER
TO MID 50S EXCEPT POSSIBLY OVER THE FAR NERN CORNER WHERE READINGS
MAY HOLD IN THE 40S.

BY TONIGHT A SECONDARY DISTURBANCE WITH SOME FAVORABLE QG ASCENT
WILL MOVE ACROSS THE AREA OVERNIGHT.  THIS FEATURE SHOULD ENHANCE
SNOW IN THE MTNS OVERNIGHT ALTHOUGH 700 MB WINDS ARE NOT VERY STG SO
AMOUNTS MAY STAY BLO ADVISORY CRITERIA.  EAST OF THE MTNS THERE IS
NOT MUCH AGREEMENT TO THE LOW LEVEL WIND FIELDS BY TONIGHT.  THE 00Z
NAM SHOWED MORE OF A NNE COMPONENT TO LOW LEVEL WINDS WHILE THE GFS
HAD WINDS NWLY.  MEANWHILE LATEST 06Z NAM IS NOW MORE LIKE THE GFS
WITH MORE OF A NWLY COMPONENT.  00Z NAM SHOWED QUITE A BIT OF PCPN
OVER MOST OF NERN CO AS THE SECONDARY DISTURBANCE MOVED ACROSS
OVERNIGHT WHILE GFS HAD BEST CHC OF PCPN FURTHER EAST OVER THE
PLAINS AND ACROSS THE PALMER DIVIDE.  MEANWHILE LATEST 06Z NAM HAS
NOW ALIGNED WITH THE 00Z GFS WITH REGARDS TO PCPN.  OVERALL
CONFIDENCE IS NOT VERY HIGH WITH REGARDS TO TONIGHT SO WILL LEAVE
PREVIOUS POPS FCST IS WITH BEST CHANCES OVER THE PLAINS AND ACROSS
THE PALMER DIVIDE.  ONCE AGAIN WET BULB ZEROS WILL BECOME COLD
ENOUGH FOR PCPN TO FALL AS SNOW LATER THIS EVENING AT LOWER
ELEVATIONS.

.LONG TERM...THE UPPER LEVEL TROF WILL BE MOVING ACROSS EASTERN
COLORADO TUESDAY MORNING WITH STRONG SUBSIDENCE BUILDING IN BEHIND
IT FOR THE REST OF THE DAY. WILL KEEP SOME LINGERING SHOWERS ON THE
FAR EASTERN PLAINS EARLY TUESDAY ALONG WITH SHOWERS IN THE
MOUNTAINS.

THE NEXT DISTURBANCE WILL BE RIGHT ON ITS HEELS AS ADDITIONAL
MOISTURE MOVES INTO THE COLORADO MOUNTAINS BY LATE TUESDAY NIGHT.
THE LONG RANGE MODELS ARE CONTINUING THE WEAKENING OF THIS SYSTEM
WITH NO ADDITIONAL DEEPENING UNTIL ITS WAY EAST OF COLORADO. STILL
THE MOUNTAINS WILL GET SOME ADDITIONAL SNOWFALL WITH DECENT
OROGRAPHIC FLOW FROM THE NORTHWEST AT 15-25KT AND MODEST LAPSE
RATES. MAY NEED SOME ADVISORIES FOR THE MOUNTAINS AS WINDS WILL BE
STRONGER IN THIS SYSTEM. FOR THE NORTHEAST PLAINS...GENERALLY
DOWNSLOPE FLOW FROM THE NORTHWEST WILL LIMIT PRECIP CHANCES...MAYBE
A BIT BETTER EAST OF THE FRONT RANGE. WILL NEED TO DO SOME DOWNWARD
ADJUSTMENT IN POPS FOR THE WEDNESDAY PERIOD IN LIGHT OF THE
DOWNSLOPE FLOW.

FOR THURSDAY THROUGH SATURDAY...RIDGING ALOFT WILL GRADUALLY BUILD
OVER THE ROCKY MOUNTAIN REGION WITH FRIDAY LOOKING TO BE THE DRIEST
AND WARMEST DAY OF THE WEEK. MORE PACIFIC MOISTURE WILL MOVE BACK
INTO COLORADO BY LATE SATURDAY AND SUNDAY FOR A CHANCE OF MORE
MOUNTAIN SNOWS. LONG RANGE MODELS DO DROP A FRONTAL SYSTEM ACROSS
EASTERN COLORADO WHICH MAY AID IN SHOWER DEVELOPMENT. WILL INTRODUCE
A SLIGHT CHANCE HERE BUT GIVEN ORIENTATION MAY END UP BEING ANOTHER
DOWNSLOPE EVENT.

&&

.AVIATION...EARLY THIS MORNING THERE IS A WEAK LOW NR DIA AS WINDS
HAVE BEEN LIGHT WLY.  THIS LOW IS FCST TO MOVE EAST BY 12Z SO LIFR
CONDITIONS TO THE N AND NW OF THE AIRPORT SHOULD MIGRATE THERE WAY
IN OVER THE NEXT FEW HOURS.  HARD TO SAY IF DENSE FOG WILL DVLP IN
THE 10Z-14Z TIME PERIOD OR WHETHER MAIN RESTRICTIONS WILL BE
CEILINGS TO AROUND 500 FEET.  THUS WILL KEEP TEMPO GROUP IN NEXT
TAF.  MEANWHILE COULD SEE A BAND OF SNOW DVLP BY 12Z MAINLY TO THE
NORTH OF DIA HOWEVER IF THIS BAND ENDS UP FURTHER SOUTH THEN COULD
SEE A QUICK INCH OF WET SNOW BETWEEN 12Z AND 15Z.  MEANWHILE LATEST
HRRR SHOWS LIFR/IFR CONDITIONS MAY LINGER THRU ABOUT 17Z.

FOR THIS AFTN NAM...GFS AND HRRR SHOW LOW LEVEL WINDS BECOMING NWLY
AND INCREASING TO 15-20 KTS BY 20Z.  SINCE ALL THREE MODELS SHOW
THIS HAPPENING ITS HARD TO GO AGAINST THEM AT THIS POINT SO REFLECT
THIS IN THE 12Z TAF.  COULD SEE A SLIGHT CHC OF A HIGH BASED -SHRA
LATER THIS AFTN AS WELL.

BY TONIGHT LATEST NAM AND GFS KEEP MAINLY A NWLY DOWNSLOPE COMPONENT
THRU THE EVENING HOURS WITH BEST CHC OF PCPN TO THE EAST AND SOUTH
OF DIA.  OVERALL CONFIDENCE FOR TONIGHT IS NOT VERY HIGH WITH
REGARDS TO PCPN.  PREVIOUS 00Z NAM HAD A DECENT CHC OF PCPN TONIGHT
OVER THE AIRPORT WITH RAIN CHANGING TO SNOW AFTER 03Z WITH UP TO AN
INCH OR TWO OF ACCUMULATION BETWEEN 06Z-12Z.  NOW THE 06Z NAM SHOWS
VIRTUALLY NOTHING SO MODEL CONSISTENCY HAS NOT BEEN GOOD.  MEANWHILE
PREVIOUS NAM HAD AREAS OF LOW CLOUDS AND SOME FOG REDEVELOPING
AFTER MIDNIGHT AS WEAK UPSLOPE DEVELOPED WHILE CURRENT 06Z NAM HAS
NOTHING SO ONCE AGAIN NOT SURE WHAT TO BELIEVE AT THIS POINT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...DENSE FOG ADVISORY UNTIL 9 AM MDT
THIS MORNING FOR PORTIONS OF THE NORTHEAST
PLAINS...COZ042-044-046>049. &&

RPK/SWE
Hazardous weather outlook, Mar 28, 10:07 AM MST, 1 hour 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1107 AM MDT MON MAR 28 2011

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1107 AM MDT MON MAR 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

OCCASIONAL SNOW SHOWERS WILL CONTINUE ACROSS THE MOUNTAINS THIS
AFTERNOON WITH ADDITIONAL 1 TO 3 INCHES. SCATTERED SNOW SHOWERS CAN
BE EXPECTED OVER THE MOUNTAIN VALLEYS AND ACROSS THE FOOTHILLS. SNOW
WILL INCREASE OVER THE MOUNTAINS TONIGHT AS ANOTHER WEATHER
DISTURBANCE MOVES ACROSS THE AREA. ADDITIONAL SNOW ACCUMULATIONS OF
2 TO 4 INCHES CAN BE EXPECTED BY WEDNESDAY MORNING.

ACROSS THE PLAINS...THERE WILL BE A SLIGHT CHANCE OF RAIN AND OR
SHOWERS LATE THIS AFTERNOON. THE CHANCE FOR SNOW WILL INCREASE
TONIGHT AS THE DISTURBANCE PASSES OVERHEAD. ACCUMULATIONS OF UP TO
AN INCH ARE POSSIBLE IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE LAST IN A SERIES OF UPPER LEVEL SYSTEMS WILL MOVE CROSS COLORADO
ON WEDNESDAY. SNOW WILL INCREASE IN THE MOUNTAINS AGAIN LATE TUESDAY
NIGHT AND CONTINUE THROUGH THURSDAY. ACROSS LOWER ELEVATIONS...ONLY
ISOLATED RAIN AND SNOW SHOWERS ARE EXPECTED ON WEDNESDAY.

HIGH PRESSURE ALOFT WILL BUILD OVER THE REGION LATE THURSDAY AND
FRIDAY WITH A DRYING AND WARMING TREND THROUGH THE PERIOD. FRIDAY
WILL SEE THE WARMEST TEMPERATURES OF THE WEEK. MORE MOISTURE WILL
MOVE BACK INTO THE MOUNTAINS LATE SATURDAY AND SUNDAY FOR ANOTHER
CHANCE OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D_L/RJK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 28, 11:29 AM MST to 11:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
Mesonet
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet

When
March 28, 11:29 AM MST to 11:00 PM MST
Where
S & Se Grand / W Central & Sw Boulder / Gilpin / Clear Creek / Summit / N & W Park Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
39.726, -105.675 (the zone’s center; the record gives no point)

Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet

When
March 28, 11:29 AM MST to 11:00 PM MST
Where
S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
Reported by
SNOTEL
Coordinates
40.382, -105.820 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287607, 287610, 287611.